| Model Number |
1MYM01 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/18/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open bilateral inguinal hernia repair on (b)(6) 2014 whereby a gore® mycromesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2020 and (b)(6) 2020, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, hernia recurrence, severe and chronic pain/discomfort.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2014: [ni] [not indicated].(b)(6), md.History and physical.Has now decided to undergo an inguinal herniorrhaphy.Has bilateral large inguinal hernias more so on the left than the right side.Recently had attempted colonoscopy which could not be performed because of the hernias.Also has some prostatitis for which he is undergoing treatment.Medications: aspirin.Denies any abdominal pain.Habits: drinks alcohol occasionally and smokes on occasion.Exam: obese, abdomen obese.Scar from previous appendectomy.Large, non-reducible, bilateral inguinal hernias, larger on left than on right.Plan: staged herniorrhaphy, left inguinal herniorrhaphy for now.Implant procedure: left inguinal herniorrhaphy.Implant: gore® mycromesh® biomaterial [(b)(6), 1 mm thickness].Implant date: (b)(6), 2014 (hospitalization [ni]).¿ (b)(6) 2014: the hospital of (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: bilateral inguinal hernias, left larger than the right.Anesthesia: general anesthesia, local infiltration of lidocaine and marcaine mixture.Findings: he has a large left indirect hernia with the entire sigmoid colon in the hernia sac extending into the scrotum.Description of procedure: ¿after adequate general anesthesia, left lower abdomen prepped and draped in the usual sterile manner.Ioban applied.After adequate local anesthesia, oblique incision made over the inguinal canal.Through this incision, skin and subcutaneous tissues were divided.External oblique fascia and external ring identified.External oblique fascia incised through the external ring.The patient has a large hernia sac.Then, carefully the sac opened.The sigmoid colon was incarcerated into scrotum.There were some areas of fat necrosis and the appendices epiploica of the sigmoid colon.Carefully the sigmoid colon reduced into the abdomen.The sac transected, distal sac left alone.The proximal sac closed with running 4-0 vicryl suture.The hernia reduced into the abdomen.Cord structures were dissected free from surrounding tissues.Then, the inguinal floor repaired with running 0 silky polydek sutures.Then, a 1 mm thickness gore-tex graft placed over the inguinal floor.This was anchored to the fascia from the pubic tubercle with 2-0 prolene suture.The inferior edge of the graft sewn to the inguinal ligament with running 0 prolene suture.The superior border sewn to the fascia with running 2-0 prolene suture.Laterally, the graft split, placed on the cord and sewn to itself under the fascia.Cord returned to normal position.External oblique fascia closed with running 4-0 vicryl suture.No external ring created.Scarpa¿s was approximated with running 5-0 vicryl suture.Skin approximated with running subcuticular 5-0 vicryl suture.Steri-strips applied.The patient returned to recovery room in stable condition.¿ ¿ (b)(6) 2014: the hospital of (b)(6).Implant sticker.Gore® mycromesh® biomaterial.Ref catalogue number: 1mym01.Lot batch code: 11713851.W.L.Gore & associates.¿ the records confirm a gore® mycromesh® biomaterial ((b)(6)) was implanted during the procedure.Relevant medical information: ¿ (b)(6) 2020: the hospital of (b)(6).(b)(6), md.Operative report.Pre-op diagnosis: non-recurrent unilateral inguinal hernia without obstruction or gangrene right side.Post-op diagnosis: non-recurrent unilateral inguinal hernia without obstruction or gangrene right side.Procedure(s): herniorrhaphy inguinal right side.Assistant: (b)(6), md.Anesthesia: monitored anesthesia care.Indications: large right inguinal hernia.Description of procedure: ¿patient was taken to the operating room.His abdomen pelvic area prepped and draped in usual fashion.Under general anesthesia he was explored through a generous right oblique groin incision.Dissection brought us down to the area of the hernia sac.We mobilized the entire hernia sac from the depths of the scrotum and after much effort we were able to finally reduce the entire hernia with sac back into the pelvic space with the sac intact.We freshened up the edges of the defect in all abdominal contents and preperitoneal contents from the hernia back into the pelvic space.We skeletonized the cord and left the cord with testicle intact.And once we cleaned up the edges we used a 6 x 6 piece of polypropylene soft mesh we started laterally by suturing the mesh to the undersurface of the fascia and inguinal ligament with interrupted figure-of-eight 0 prolene sutures.We went around the lateral aspect and up along the superior aspect suturing it to the transversus aponeurosis and we went inferiorly suturing it to the inguinal ligament and some sutures were into the periosteum of the bone as well.We took the sutures medially to the area where the cord came from the canal down to the scrotum and left a small opening for that but we sutured it to the pubic tubercle and the transversus aponeurosis and inguinal ligament all the way to the medial aspect.When we had completely sutured the mesh in place we then closed the defect primarily with interrupted figure-of-eight #1 pds sutures.We then placed a jackson-pratt 10 mm flat drain in through a separate stab wound laterally down into the scrotum.We sutured the drain with a 2-0 nylon.We closed the incision in layers with 3-0 vicryl for the subcutaneous and deep dermal layers and then a running 5-0 vicryl subcuticular mastisol and steri-strip for skin.Blood loss for the procedure was about 50 cc he tolerated the procedure well left the room in good condition.¿ complications: none.Operative findings: large right inguinal hernia.Total fluids: see anesthesia.Drains: none.Estimated blood loss: less than 50 cc.Blood transfusion: none.Implants: mesh surgical bard 6x6in soft smth rnd corner lg pore knit ¿ log672335.Manufacturer: davol inc ¿ div c r bard inc.Lrb: right.No.Used: 1.Specimens: none.Disposition: to pacu in stable condition.¿ (b)(6) 2020: the hospital of (b)(6).(b)(6), md.Operative report.Pre-op diagnosis: hematoma right scrotum and groin.Post-op diagnosis: hematoma right scrotum and groin.Procedure(s): i & d groin abscess, with washout.Assistant: (b)(6), md and (b)(6), ms 3.Anesthesia: general.Indications: hematoma right groin and scrotum.Description of procedure: ¿patient was taken to the operating room.His groin and scrotum were prepped and draped in usual fashion.We suctioned out the old blood from the area of the right scrotum.We then made a counterincision at the dependent portion of the scrotum using electrocautery.We dissected up to the layers of the scrotal wall to be got to the hematoma in all the blood drained out.We flushed it with warm saline.We then passed a penrose drain through both ends of the wound an we tied the drain to itself around the outside of the wound.He was cleaned and dried and dressed with multiple gauze.Blood loss for the procedure was about 20 cc he tolerated the procedure well left the room in good condition.¿ complications: none.Operative findings: hematoma right groin.Total fluids: see anesthesia.Drains: none.Estimated blood loss: less than 20 cc.Blood transfusion: none.Implants: *no implants in log*.Specimens: none.Disposition: to pacu in stable condition.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Through gore's investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as false claim, withdrawn, and no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® mycromesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.